Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 10, NWS Elko, NV

September 13, 2016Eureka County, Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Sep 13, 2016, 1:28 PM PDT for Eureka County, Lander County, Nevada. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2016, 1:28 PM PDT (20:28 UTC)
Expired
Sep 13, 2016, 2:30 PM PDT
In force
62 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Eureka County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 62 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS55 KLKN 132028
SVRLKN
NVC011-015-132130-
/O.NEW.KLKN.SV.W.0010.160913T2028Z-160913T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
128 PM PDT TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LANDER COUNTY IN NORTH CENTRAL NEVADA...
  NORTHERN EUREKA COUNTY IN NORTH CENTRAL NEVADA...

* UNTIL 230 PM PDT

* AT 126 PM PDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BATTLE
  MOUNTAIN TO 13 MILES SOUTHEAST OF CRESCENT VALLEY...AND MOVING
  NORTHEAST AT 25 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE
  DAMAGING WINDS. THIS STORM SYSTEM WILL CROSS INTERSTATE 80 BY 145
  PM PDT AND PRODUCE STRONG CROSS WINDS. ALL VEHICLES ALONG
  INTERSTATE 80 WILL EXPERIENCE DIFFICULTY DRIVING...AND HIGH
  PROFILE VEHICLES COULD BE OVERTURNED. BRIEF TORRENTIAL RAINS ARE
  ALSO POSSIBLE. 

* OTHER LOCATIONS IMPACTED INCLUDE... BATTLE MOUNTAIN...PINE
  VALLEY...DUNPHY...PALISADE...BEOWAWE... ARGENTA...CRESCENT
  VALLEY...EMIGRANT PASS...MOUNT TENABO AND MULE CANYON RECLAMATION
  PROJECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4056 11612 4013 11600 4013 11593 4002 11588
      3989 11666 4069 11702 4095 11630
TIME...MOT...LOC 2026Z 205DEG 21KT 4064 11690 4032 11634 

$$

BB
1 follow-up statement
148 
WWUS55 KLKN 132113
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
213 PM PDT TUE SEP 13 2016

NVC011-015-132130-
/O.CON.KLKN.SV.W.0010.000000T0000Z-160913T2130Z/
LANDER NV-EUREKA NV-
213 PM PDT TUE SEP 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTHEASTERN LANDER AND NORTHERN EUREKA COUNTIES...

AT 212 PM PDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTH OF ARGENTA TO NEAR
PALISADE...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
BATTLE MOUNTAIN...PINE VALLEY...DUNPHY...PALISADE...BEOWAWE...
ARGENTA...CRESCENT VALLEY...EMIGRANT PASS...MOUNT TENABO AND MULE
CANYON RECLAMATION PROJECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4056 11612 4013 11600 4013 11593 4002 11588
      3989 11666 4069 11702 4095 11630
TIME...MOT...LOC 2112Z 205DEG 21KT 4088 11675 4056 11619 

$$

86

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:19 AM PDT, 10 hours 9 minutes earlier.

Area forecast discussion, Sep 13, 3:19 AM PDT, 10 hours 9 minutes before
Area Forecast Discussion
National Weather Service Elko NV
319 AM PDT Tue Sep 13 2016

.SYNOPSIS...Showers and isolated thunderstorms over much of
northern and west-central Nevada today...with breezy conditions
across east-central Nevada. Lingering showers over northeastern
Nevada on Wednesday will taper off into Wednesday evening. Warmer
and drier conditions Thursday on into the weekend.

&&

.SHORT TERM...Today through Wednesday. Trough energy moving in
over Nevada at this time will wrap up into a closed low later
today. Showers and thunderstorms will perist over much of
northern and west-central Nevada today. Heaviest rains are
expected over and near Lander and Eureka Counties where bands of
rain may bring storm total accumulations of a quarter to a half an
inch of precipitation. Should see the first white capped mountain
tops of the fall once clouds lift...as snow levels lower to
around 9500 feet today and tonight.

While there is a slight chance of lightning over most of the cwa
today...best chances for lightning will be over Elko County with
strongest storms over eastern Elko County late this afternoon and
early evening. South to southwest winds will be moderate to strong
across east-central Nevada today where a winds advisory is in
effect. Showers tonight will be mainly across Elko County...which
will taper off from west to east on Wednesday. High temperaturers
will be below normal today and Wednesday with the low
overhead...however cloud cover will help keep overnight lows
slightly above normal.

.LONG TERM...Wednesday night through Monday. Upper low exiting
the area Wednesday night followed by upper ridge building across
the region for dry weather through the period. A slow warming
trend will begin and continue through Monday. Highs Thursday in
the upper 60s to the mid 70s will warm into the mid 70s to the mid
80s by Monday.

&&

.AVIATION...Low pressure system over the region will bring
widespread showers and isolated thunderstorms next 24 hours with
local MVFR or lower conditions.

&&

.FIRE WEATHER...Scattered showers along with isolated
thunderstorms today across most of northern and portions of
west- central Nevada. Best chance for a few lightning strikes this
afternoon will be over and near Elko county...with strongest cells
expected over far eastern Elko county. Drier and windy conditions
across east-central Nevada today. Showers on Wednesday will be
mainly over northeastern Nevada...which will taper off from west
to east by Wednesday evening. Dry with warming Thursday on into
the weekend.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM this morning to 8 PM PDT this evening
for Northeastern Nye County-White Pine County.

Red Flag Warning from 11 AM this morning to 8 PM PDT this
evening for White Pine County.

&&

96/91/91/96

In the hours before

Special weather statement, Sep 13, 12:34 PM PDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1234 PM PDT TUE SEP 13 2016

NVZ036-037-132030-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1234 PM PDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST
CENTRAL EUREKA COUNTIES UNTIL 130 PM PDT...

AT 1232 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF GRASS VALLEY...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESCENT VALLEY AND MOUNT TENABO.

LAT...LON 3992 11655 3995 11679 4044 11694 4043 11639
TIME...MOT...LOC 1932Z 189DEG 21KT 4002 11666

BB
Special weather statement, Sep 13, 1:02 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
102 PM PDT TUE SEP 13 2016

NVZ034>038-132045-
WHITE PINE COUNTY NV-SOUTHWEST ELKO COUNTY NV-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
102 PM PDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EUREKA...
NORTHWESTERN WHITE PINE AND SOUTHWESTERN ELKO COUNTIES UNTIL 145 PM
PDT...

AT 102 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTHEAST OF GARDEN PASS...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
EUREKA...NORTHWESTERN WHITE PINE AND SOUTHWESTERN ELKO COUNTIES.

LAT...LON 3993 11590 3997 11610 4028 11616 4018 11560
TIME...MOT...LOC 2002Z 194DEG 17KT 4005 11597

86
Special weather statement, Sep 13, 1:17 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
117 PM PDT TUE SEP 13 2016

NVZ036-037-132100-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
117 PM PDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST
CENTRAL EUREKA COUNTIES UNTIL 200 PM PDT...

AT 116 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRASS VALLEY...MOVING NORTH AT 20 MPH.

WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRASS VALLEY.

LAT...LON 3976 11638 3980 11658 4011 11662 4002 11614
TIME...MOT...LOC 2016Z 194DEG 17KT 3988 11646

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 12:34 PM PDTSpecial Weather StatementLKNEureka56 min
Sep 13, 1:02 PM PDTSpecial Weather StatementLKNEureka43 min
Sep 13, 1:17 PM PDTSpecial Weather StatementLKNEureka43 min
Sep 13, 1:38 PM PDTSevere Thunderstorm WarningLKNElko52 min
Sep 13, 2:36 PM PDTSpecial Weather StatementLKN54 min
Sep 13, 3:30 PM PDTSpecial Weather StatementLKN60 min
Sep 13, 3:42 PM PDTSpecial Weather StatementLKNElko48 min
Sep 13, 4:22 PM PDTSpecial Weather StatementLKNElko38 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.